Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS San Angelo, TX

February 10, 20096 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Feb 10, 2009, 6:20 PM CST for 6 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 6:20 PM CST (00:20 UTC)
Expired
Feb 10, 2009, 7:15 PM CST
In force
55 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Coleman County, TX, Concho County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 84 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 12:49 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3876 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 5:58 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 10, 5:58 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
558 PM CST TUE FEB 10 2009

.DISCUSSION...
UPDATED ZONES/GRIDS TO ADD COUNTIES INTO THE HIGH WIND WARNING FOR
THIS EVENING.

11

&&

.AVIATION...
HIGH WINDS WILL BE MAIN ISSUE FOR TONIGHT AS LOW LEVEL JET WILL
HELP SUSTAIN WINDS BEHIND DRY LINE. BLOWING DUST WITH SOME REDUCED
VISIBILITIES POSSIBLE THROUGH THE EVENING WEST. TSTM POSSIBLE BBD
WHERE BETTER MOISTURE EXIST. AWW CONTINUES FOR ABI.

11

&&

.PREV DISCUSSION... /ISSUED 348 PM CST TUE FEB 10 2009/

DISCUSSION...
VERY POTENT UPPER LOW/TROUGH OVER THE SOUTHERN ROCKIES IS PUSHING
TOWARD TEXAS THIS AFTERNOON...AND WILL EJECT OUT ACROSS THE
SOUTHERN PLAINS AND NORTH-CENTRAL TEXAS TONIGHT. DRY LINE IS
ADVANCING INTO THE EASTERN HALF OF OUR COUNTIES THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG/JUST AHEAD OF THE
DRY LINE FROM THE BIG COUNTRY NORTH-NORTHEASTWARD INTO OKLAHOMA.
PACIFIC FRONT IS SURGING INTO WEST TEXAS. SURFACE OBSERVATIONS
AND SATELLITE IMAGERY INDICATE STRONG WEST WINDS AND AN AREA OF
BLOWING DUST BEHIND THIS PACIFIC FRONT. TORNADO WATCH CURRENTLY
COVERS THE EASTERN SIX COUNTIES OF THE BIG COUNTRY...BUT IS
NOW BEING EXTENDED FARTHER TO THE SOUTH TO COVER THE AREA EAST
OF THE DRY LINE.

SEVERE WEATHER POTENTIAL CONTINUES ACROSS OUR EASTERN COUNTIES
THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT...
BUT WE ARE CLOSELY MONITORING DEVELOPMENTS TO OUR WEST. MAY NEED TO
ISSUE A HIGH WIND WARNING AND BLOWING DUST ADVISORY FOR ROUGHLY THE
WESTERN THIRD OF OUR COUNTIES FOR THIS EVENING.

A RED FLAG WARNING CONTINUES IN EFFECT FOR THE CENTRAL AND
WESTERN PARTS OF WEST CENTRAL TEXAS UNTIL 9 PM....WITH A
COMBINATION OF STRONG WINDS AND VERY DRY AIR INVADING OUR
REGION.

WINDS WILL GRADUALLY SUBSIDE LATE TONIGHT...WITH CLEARING SKIES.
WEAK SURFACE HIGH TO BUILD INTO WEST CENTRAL TEXAS BY WEDNESDAY
EVENING. A DRY FORECAST IS IN STORE FOR THE END OF THIS WEEK
AND INTO THE WEEKEND. A SERIES OF DISTURBANCES ALOFT ARE
PROGGED TO MOVE FROM THE SOUTHWESTERN STATES INTO THE CENTRAL
PLAINS. OUR NEXT CHANCE OF RAIN MAY BE EARLY NEXT WEEK...WHEN
AN UPPER TROUGH IS FORECAST TO APPROACH TEXAS FROM THE
SOUTHWESTERN STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 44  65  41  73  46 /  20   0   0   0   0
SAN ANGELO 	 42  67  37  73  46 /  10   0   0   0   0
JUNCTION 	 40  70  34  74  47 /  20   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COKE...CONCHO...CROCKETT...FISHER...IRION...JONES...
MENARD...NOLAN...RUNNELS...SCHLEICHER...STERLING...SUTTON...
TAYLOR...TOM GREEN.

RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COKE...CONCHO...CROCKETT...FISHER...IRION...JONES...
KIMBLE...MENARD...NOLAN...RUNNELS...SCHLEICHER...STERLING...
SUTTON...TAYLOR...TOM GREEN.

WIND ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
THE FOLLOWING ZONES: BROWN...COKE...CONCHO...CROCKETT...FISHER...
IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...
RUNNELS...SAN SABA...SCHLEICHER...STERLING...SUTTON...TAYLOR...
TOM GREEN.

WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: CALLAHAN...COLEMAN...HASKELL...SHACKELFORD...THROCKMORTON.

&&
Hazardous weather outlook, Feb 10, 2:17 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CST TUE FEB 10 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
217 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...MAINLY FOR AREAS EAST OF A HASKELL...ABILENE...SAN
ANGELO...JUNCTION LINE. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM
GENERALLY ALONG AND NORTH OF INTERSTATE 20...AND EAST OF A LINE
FROM HASKELL TO ABILENE. AND ALTHOUGH THE MAIN THREATS ARE LARGE
HAIL AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE MOST CRITICAL FIRE DANGER AREAS ARE ALONG AND WEST
OF AN ANSON...ABILENE...COLEMAN...JUNCTION LINE. RESIDENTS ARE
DISCOURAGED FROM ACTIVITIES THAT RESULT IN FLAMES OR SPARKS.
BURNING MATERIALS SUCH AS CIGARETTES SHOULD BE DISPOSED OF
PROPERLY.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR ALL OF WEST CENTRAL
TEXAS THROUGH THE OVERNIGHT HOURS. WEST WINDS OF 25 TO 35 MPH WITH
GUSTS AS HIGH AS 50 MPH ARE POSSIBLE ACROSS THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED OVER THE NORTHEASTERN BIG COUNTRY
THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE HEARTLAND AND
NORTHWEST HILL COUNTRY LATER THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Feb 10, 2:12 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CST TUE FEB 10 2009

TXZ098-099-102115-
HASKELL TX-THROCKMORTON TX-
212 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CST FOR HASKELL
AND THROCKMORTON COUNTIES...

AT 208 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHWEST OF LAKE STAMFORD NEAR
LAKE STAMFORD MARINA...OR ABOUT 8 MILES SOUTH OF HASKELL...MOVING
NORTHEAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  IRBY BY 220 PM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.
Special weather statement, Feb 10, 4:57 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 PM CST TUE FEB 10 2009

TXZ099-110000-
THROCKMORTON TX-
457 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CST FOR
THROCKMORTON COUNTY...

AT 455 PM CST...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR IN WESTERN THROCKMORTON
COUNTY...MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  THROCKMORTON COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR WESTERN TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:07 PM CSTSevere Thunderstorm WarningSJTBrown, Coleman23 min
Feb 11, 5:31 AM CSTWind AdvisorySJTCallahan, Fisher, Haskell, Jones, Nolan, Shackelford and 2 more6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.